Treating Atripla rash vs quitting Atripla
Dec 11, 2011
Hello, My concern is as follows. I developed a rash yesterday after 8 doses of Atripla (1st ever HIV med). The rash has spread by this morning to most of my body except lower legs and lower arms, but neck is affected. I went to my HIV specialist and he seemed to be ready to take me off the Atripla although he confirmed the rash wasn't yet to severe. I asked if we could at least try antihistamines for a couple of days and although he seemed really spectical wether they would solve the problem, he accepted and I have taken them today already. We agreed that if the rash was contained or improved, that it was a good sign and to continue on the antihistamines for 5 days, but if the rash spread further and/or affected moucusal areas, that I should interrupt Atripla and try to see him on his next consultation day. So far along today it hasn't become worse, it has even become a bit paler, athough I won't know until I take tonight's dose of Atripla if my skin will continue to act up. My questions and worries are: 1.Is there any danger in "trying to ride this rash out"? 2.If I am sensible and quit Atripla if I see the rash worsens, will I still have a good chance with other meds? 3.Is a bad rash reversible once the meds are stopped or does it cause some systemic harm that I don't know about? Thank you very much for you time and attention
Response from Dr. McGowan
Thanks for your question, sorry I did not get to it sooner, and I hope that you are doing well.
Sometimes we can treat through a mild rash with Atripla (it is mostly the efavirenz part that causes the rash). I agree with your doctor that if it becomes more severe with fever or involvement of the mouth and mucous membranes that it should be stopped. If it is spreading quickly that may be a sign that worse is yet to come.
If you do decide to stop, many docs would recommend either immediatley switching to another combo (such as truvada + Isentress or a boosted PI) or to switch the Atripla to truvada alone for a few days. This may prevent drug resistance from developing as the drugs "wash out" of the body. When you stop Atripla, 2 of the meds (tenofovir and emtricitabine which are also in Truvada) clear from the blood faster than the third medicine: efavirenz. So after stopping you may have a few days when efavirenz is left alone by itself in the blood, which in some cases, could select for resistance to that medicine (and to others such as nevirapine).
Hope that all is well,
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Does It Take For Trazodone To Eliminate Neuropathy?
- What Are Symptoms Of Sore Throat Caused By Aids?
- Waiting For Hiv Test Result
- Are There Ways To Treat Swollen Lymph Nodes With Hiv?
- What Has Caused The Evolution Of Drug-resistant Strains Of Hiv?
- What Underlying Conditions Cause Candidiasis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.